Linear codes over signed graphs

  • José Martínez-Bernal
  • Miguel A. Valencia-Bucio
  • Rafael H. VillarrealEmail author


We give formulas, in terms of graph theoretical invariants, for the minimum distance and the generalized Hamming weights of the linear code generated by the rows of the incidence matrix of a signed graph over a finite field, and for those of its dual code. Then we determine the regularity of the ideals of circuits and cocircuits of a signed graph, and prove an algebraic formula in terms of the multiplicity for the frustration index of an unbalanced signed graph.


Generalized Hamming weight Incidence matrix Linear code Signed graph Vector matroid Edge connectivity Frustration index Circuit Cycle Regularity Multiplicity 

Mathematics Subject Classification

Primary 94B05 Secondary 94C15 05C40 05C22 13P25 



We thank Thomas Zaslavsky for suggesting to generalize our work on incidence matrix codes of graphs to signed graphs, and for pointing out that the edge biparticity of a graph is a special case of the frustration index of a signed graph. We thank the referee for a careful reading of the paper and for the improvements suggested. Computations with Macaulay2 [14], Matroids [8], and SageMath [30] were important to verifying and computing examples given in this paper.


  1. 1.
    Anzis B., Garrousian M., Tohǎneanu S.: Generalized star configurations and the Tutte polynomial. J. Algebraic Comb. 46(1), 165–187 (2017).MathSciNetzbMATHGoogle Scholar
  2. 2.
    Bermejo I., Gimenez P., Simis A.: Polar syzygies in characteristic zero: the monomial case. J. Pure Appl. Algebra 213, 1–21 (2009).MathSciNetzbMATHGoogle Scholar
  3. 3.
    Britz T.: MacWilliams identities and matroid polynomials. Electron. J. Comb. 9(1), 19 (2002).MathSciNetzbMATHGoogle Scholar
  4. 4.
    Britz T.: Higher support matroids. Discret. Math. 307(17–18), 2300–2308 (2007).MathSciNetzbMATHGoogle Scholar
  5. 5.
    Britz D., Britz T., Shiromoto K., Sørensen H.K.: The higher weight enumerators of the doubly-even, self-dual [48,24,12] code. IEEE Trans. Inf. Theory 53(7), 2567–2571 (2007).MathSciNetzbMATHGoogle Scholar
  6. 6.
    Britz T., Johnsen T., Mayhew D., Shiromoto K.: Wei-type duality theorems for matroids. Des. Codes Cryptogr. 62(3), 331–341 (2012).MathSciNetzbMATHGoogle Scholar
  7. 7.
    Brylawski T.: Appendix of matroid cryptomorphisms. Theory Matroids 26, 298–316 (1986).MathSciNetGoogle Scholar
  8. 8.
    Chen J.: Matroids, A package for computations with matroids, version 0.9.6 (2018).Google Scholar
  9. 9.
    Dankelmann P., Key J.D., Rodrigues B.G.: Codes from incidence matrices of graphs. Des. Codes Cryptogr. 68(1–3), 373–393 (2013).MathSciNetzbMATHGoogle Scholar
  10. 10.
    Eisenbud D.: The Geometry of Syzygies: A Second Course in Commutative Algebra and Algebraic Geometry, Graduate Texts in Mathematics, vol. 229. Springer, New York (2005).zbMATHGoogle Scholar
  11. 11.
    Gitler I., Villarreal R.H.: Graphs, Rings and Polyhedra, Aportaciones Mat. Textos, 35, Soc. Mat. Mexicana, México (2011).Google Scholar
  12. 12.
    González-Sarabia M., Martínez-Bernal J., Villarreal R.H., Vivares C.E.: Generalized minimum distance functions. J. Algebraic Comb., to appear.Google Scholar
  13. 13.
    González-Sarabia M., Rentería C., Tapia-Recillas H.: Reed-Muller-type codes over the Segre variety. Finite Fields Appl. 8(4), 511–518 (2002).MathSciNetzbMATHGoogle Scholar
  14. 14.
    Grayson D., Stillman M.: Macaulay$2$,. (1996).Google Scholar
  15. 15.
    Harary F.: On the notion of balance of a signed graph. Michigan Math. J. 2, 143–146 (1953–1954).Google Scholar
  16. 16.
    Heijnen P., Pellikaan R.: Generalized Hamming weights of $q$-ary Reed-Muller codes. IEEE Trans. Inf. Theory 44(1), 181–196 (1998).MathSciNetzbMATHGoogle Scholar
  17. 17.
    Helleseth T., Kløve T., Mykkeltveit J.: The weight distribution of irreducible cyclic codes with block length $n_1((q^l-1)/N)$. Discret. Math. 18(2), 179–211 (1977).zbMATHGoogle Scholar
  18. 18.
    Johnsen T., Verdure H.: Hamming weights and Betti numbers of Stanley-Reisner rings associated to matroids. Appl. Algebra Eng. Commun. Comput. 24(1), 73–93 (2013).MathSciNetzbMATHGoogle Scholar
  19. 19.
    Johnsen T., Verdure H.: Generalized Hamming weights for almost affine codes. IEEE Trans. Inf. Theory 63(4), 1941–1953 (2017).MathSciNetzbMATHGoogle Scholar
  20. 20.
    Johnsen T., Roksvold J., Verdure H.: A generalization of weight polynomials to matroids. Discret. Math. 339(2), 632–645 (2016).MathSciNetzbMATHGoogle Scholar
  21. 21.
    Khachiyan L., Boros E., Elbassioni K., Gurvich V., Makino K.: On the complexity of some enumeration problems for matroids. SIAM J. Discret. Math. 19(4), 966–984 (2005).MathSciNetzbMATHGoogle Scholar
  22. 22.
    Kløve T.: Support weight distribution of linear codes. Discret. Math. 106(107), 311–316 (1992).MathSciNetzbMATHGoogle Scholar
  23. 23.
    MacWilliams F.J., Sloane N.J.A.: The Theory of Error-correcting Codes. North-Holland, New York (1977).zbMATHGoogle Scholar
  24. 24.
    Martínez-Bernal J., Villarreal R.H.: Toric ideals generated by circuits. Algebra Colloq. 19(4), 665–672 (2012).MathSciNetzbMATHGoogle Scholar
  25. 25.
    Martínez-Bernal J., Valencia-Bucio M.A., Villarreal R.H.: Generalized Hamming weights of projective Reed–Muller-type codes over graphs. Discret. Math., to appear.Google Scholar
  26. 26.
    Martínez-Bernal J., Pitones Y., Villarreal R.H.: Minimum distance functions of graded ideals and Reed-Muller-type codes. J. Pure Appl. Algebra 221, 251–275 (2017).MathSciNetzbMATHGoogle Scholar
  27. 27.
    Olaya-León W., Granados-Pinzón C.: The second generalized Hamming weight of certain Castle codes. Des. Codes Cryptogr. 76(1), 81–87 (2015).MathSciNetzbMATHGoogle Scholar
  28. 28.
    Oxley J.: Matroid Theory. Oxford University Press, Oxford (1992).zbMATHGoogle Scholar
  29. 29.
    Rockafellar R.T.: The elementary vectors of a subspace of $R^N$. In: Combinatorial Mathematics and its Applications, Proc. Chapel Hill Conf., Univ. North Carolina Press, pp. 104–127 (1969).Google Scholar
  30. 30.
    SageMath, the Sage Mathematics Software System (Version 8.4), The Sage Developers. (2018).
  31. 31.
    Schaathun H.G., Willems W.: A lower bound on the weight hierarchies of product codes. Discret. Appl. Math. 128(1), 251–261 (2003).MathSciNetzbMATHGoogle Scholar
  32. 32.
    Simis A., Vasconcelos W.V., Villarreal R.H.: The integral closure of subrings associated to graphs. J. Algebra 199, 281–289 (1998).MathSciNetzbMATHGoogle Scholar
  33. 33.
    Simões-Pereira J.M.S.: On matroids on edge sets of graphs with connected subgraphs as circuits II. Discret. Math. 12, 55–78 (1975).MathSciNetzbMATHGoogle Scholar
  34. 34.
    Solé P., Zaslavsky T.: A coding approach to signed graphs. SIAM J. Discret. Math. 7(4), 544–553 (1994).MathSciNetzbMATHGoogle Scholar
  35. 35.
    Stanley R.: Hilbert functions of graded algebras. Adv. Math. 28, 57–83 (1978).MathSciNetzbMATHGoogle Scholar
  36. 36.
    Stanley R.: Combinatorics and Commutative Algebra, 2nd edn. Birkhäuser, Boston (1996).zbMATHGoogle Scholar
  37. 37.
    Tsfasman M., Vladut S., Nogin D.: Algebraic Geometric Codes: Basic Notions, Mathematical Surveys and Monographs, vol. 139. American Mathematical Society, Providence (2007).zbMATHGoogle Scholar
  38. 38.
    Vardy A.: Algorithmic complexity in coding theory and the minimum distance problem, STOC ’97 (El Paso, TX), ACM, New York, pp. 92–109 (1999).Google Scholar
  39. 39.
    Villarreal R.H.: Rees algebras of edge ideals. Commun. Algebra 23, 3513–3524 (1995).MathSciNetzbMATHGoogle Scholar
  40. 40.
    Villarreal R.H.: Monomial algebras and polyhedral geometry. In: Hazewinkel M. (ed.) Handbook of Algebra, vol. 3, pp. 257–314. Elsevier, Amsterdam (2003).Google Scholar
  41. 41.
    Villarreal R.H.: Monomial Algebras, Monographs and Research Notes in Mathematics, 2nd edn. Chapman and Hall/CRC, New York (2015).Google Scholar
  42. 42.
    Wei V.K.: Generalized Hamming weights for linear codes. IEEE Trans. Inf. Theory 37(5), 1412–1418 (1991).MathSciNetzbMATHGoogle Scholar
  43. 43.
    Wei V.K., Yang K.: On the generalized Hamming weights of product codes. IEEE Trans. Inf. Theory 39(5), 1709–1713 (1993).MathSciNetzbMATHGoogle Scholar
  44. 44.
    Welsh D.J.A.: Matroid Theory, LMS Monographs, vol. 8. Academic Press, New York (1976).Google Scholar
  45. 45.
    Yang M., Lin J., Feng K., Lin D.: Generalized Hamming weights of irreducible cyclic codes. IEEE Trans. Inf. Theory 61(9), 4905–4913 (2015).MathSciNetzbMATHGoogle Scholar
  46. 46.
    Zaslavsky T.: Signed graphs, Discret. Appl. Math. 4 (1982), no. 1, 47–74. Erratum, Discret. Appl. Math. 5 (1983), no. 2, 248.Google Scholar
  47. 47.
    Zaslavsky T.: Biased graphs. I. Bias, balance, and gains. J. Comb. Theory Ser. B 47(1), 32–52 (1989).MathSciNetzbMATHGoogle Scholar
  48. 48.
    Zaslavsky T.: Biased graphs. II. The three matroids. J. Comb. Theory Ser. B 51(1), 46–72 (1991).MathSciNetzbMATHGoogle Scholar
  49. 49.
    Zaslavsky T.: Glossary of signed and gain graphs and allied areas. Electron. J. Comb. 5, 1083–1224 (1998).MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • José Martínez-Bernal
    • 1
  • Miguel A. Valencia-Bucio
    • 1
  • Rafael H. Villarreal
    • 1
    Email author
  1. 1.Departamento de MatemáticasCentro de Investigación y de Estudios Avanzados del IPNMexico CityMexico

Personalised recommendations